Surgical Science, 2011, 2, 173-174
doi:10.4236/ss.2011.24037 Published Online June 2011 (http://www.SciRP.org/journal/ss)
Copyright © 2011 SciRes. SS
Thrombotic Microangiopathy Induced by Hyperthermal
Intraperitoneal Chemotherapy with Mitomycin C
Mahir Köksal1, Robert J. van Ginkel2, Jan G. Zijlstra1
1Department of Critical Care, University Medical Center Groningen, University of Groningen, Groningen, Netherlands
2Department o f S urg e ry, University Medical Center Groningen, University of Groningen, Groningen, Netherlands
Received January 26, 2011; revised February 21, 2011; accepted Febr u ary 28, 2011
A patient with pseudomyxoma peritonei underwent Hyperthermal Intraperitoneal Chemotherapy (HIPEC)
with Mitomycin C after which she developed thrombotic microangiopathy. This syndrome mimicked possi-
ble surgical complications. Treatment with plasma exchange resolved the syndrome and the patient recov-
ered completely. This is the first description of thrombotic microangiopathy early after a single dose intrap-
eritoneal Mitomycin C.
Keywords: HIPEC, Toxicity, HUS-TTP
Hyperthermal Intraperitoneal Chemotherapy (HIPEC) is
an established therapy in peritoneal malignancies and
advocated as standard therapy in pseudomyxoma peri-
tonei. [1,2] With careful selection and optimal periopera-
tive care morbidity and mortality are comparable to other
major gastrointestinal surgery.  Mortality is mainly
due to sepsis and multi-orgaan failure as a result of sur-
gical complications. Systemic toxicity of HIPEC also
occurs in about 20% and is mainly haematological or
renal toxicity.  We describe a potentially lethal but
most times curable complication of HIPEC that can eas-
ily be mistaken for a surgical complication or haemato-
A 65-year old woman was admitted to the ICU for
postoperative care after abdominal surgery with Hyper-
thermal Intraperitoneal Chemotherapy (HIPEC). She had
a pseudomyxoma peritonei with a primary tumour in the
appendix. Peritonectomy, splenectomy, cholecystectomy,
hemicolectomy (cecum and colon ascendens), appen-
dectomy, hysterectomy, bilateral salpingectomy, resec-
tion of both the omentum majus and omentum minus,
diathermia of the liver capsula, and stripping of both
hemidiaphragmata and the pelvic peritoneum was per-
formed. She received HIPEC with a total Mitomycine-C
(MMC) dose of 63 mg.
On admission to the ICU she was haemodynamically
and respiratory stable. She remained somnolent and feb-
rile but could be extubated the same day. Four days
postoperatively she developed oliguric renal failure with
sUrea 20.4 mmol/l (normal range 2.5 - 7.5 mmol/l) and
sCreatinin 213 µmol/l (normal range 0 - 90 µmol/l) lev-
els). Lactate Dehydrogenase (LDH) increased to 1653 U/l
(normal range 0 - 250 U/l) and a marked thrombocyto-
penia developed (39 × 109 E/l; normal range 150 - 350 ×
109 E/l). Schizocytes were highly positive and hap-
toglobulin decreased (<0, 2 g/l; normal range 0.3 - 2.0 g/l).
Coagulation tests were normal and Coombs test was
negative. Blood cultures were negative. ADAMTS13
activity was 45% (normal range 30% - 200%). The di-
agnosis atypical haemolytic uremic syndrome, a disorder
from the wide spectrum of the thrombotic microan-
giopathy (TMA) syndrome, was made. Immediate treat-
ment with twice daily plasma exchange with 40 ml Fresh
Frozen Plasma (FFP) per kilogram body weight was
started. Sixteen days after admission to our department,
she could be transferred to the ward in an alert, stable
condition with normal thrombocytes and regained renal
function. She was readmitted once to the ICU because of
sick sinus syndrome requiring a pacemaker. There were
no signs of TMA.
TMA is a disorder characterized by haemolytic anae-
mia, thrombocytopenia, purpura, renal failure and neu-
rological impairment.  It is life-threatening; left un-
treated the mortality rate is up to 95%. The central
pathophysiological feature is the formation of hyaline
thrombi resulting in hemolysis and micro infarction in
174 M. KÖKSAL ET AL.
several organs. The underlying mechanism is a dysbal-
ance between von Willebrand factor (vWf) and von
Willebrand processing factor.  A local increase in vWf
is seen in classic haemolytic uremic syndrome (HUS), or
hamburger disease, where thrombi are mainly formed in
the kidney, resulting in renal failure and minimal sys-
temic symptoms. In familiar thrombotic thrombocyto-
penic purpura (TTP) the processing factor ADAMTS13
is decreased and systemic symptoms prevail. Between
these two ends of the spectrum there is a range of clinical
presentations. Cause, genetic make-up of the patient and
many other factors determine the presenting symptoms.
Causes are mainly infectious diseases and medication
related. The therapy is based on supply of vWf process-
ing factor by FFP. To supply enough FFP plasma ex-
change is required. In this patient MMC is the most
probable cause.  Our patient presented with haemo-
lytic anaemia, thrombocytopenia, renal failure and som-
nolence. The later developing sick sinus can also be due
to micro infarction of the heart. After excluding sepsis,
immune mediated hemolysis, and disseminated in-
travascular coagulation the diagnosis atypical HUS was
made.  MMC induced TMA has been described after
intravenous dosing. [4 ,7-9] It has been sugg ested that the
chance of developing TMA is related to the cumulative
dose. Below 36mg/m2 MMC no TMA is seen.  The
mechanism is not clear although direct endothelial dam-
age has been suggested. [4,7,11] MMC induced TMA
has never been described after a single HIPEC procedure.
We have no serum levels of MMC but considerable ab-
sorption is possible because of the large wound surface
created by the extensive surgery. However, systemic
toxicity was limited because no toxic leucopenia oc-
curred. MMC induced TMA is considered a late compli-
cation because toxicity has mainly been described after
repeated doses reaching the cumulative dose after weeks
or months. Our patient received more than the suggested
maximal dose in a single gift presuming that limited ab-
sorption from the abdomen would occur. Our patient
shows several other unique features. TMA occurred im-
mediately after a single intraperitoneal dose and re-
sponded well to th erapy. 
Patients treated with HIPEC are prone to surgical
complications and to systemic toxicity of the chemo-
therapy.  Both have many symptoms in common with
TMA syndrome. Subscribing these symptoms to toxicity
or complications is imminen t and a potentially lethal but,
when recognized, treatable disease can easily be missed.
 D. Baratti, S. Kusamura, D. Nonaka, M. Langer, S. An-
dreola, M. Favaro, et al., “Pseudomyxoma Peritonei:
Clinical Pathological And Biological Prognostic Factors
In Patients Treated With Cytoreductive Surgery And
Hyperthermic Intraperitoneal Chemotherapy (HIPEC),”
Annals of Surgical Oncology, Vol. 15, No. 2, 2008, pp.
 T. Yan, M. Deraco, D. Baratti, S. Kusamura, D. Elias, O.
Glehen, et al., “Cytoreductive Surgery and Hyperthermic
Intraperitoneal Chemotherapy for Malignant Peritoneal
Mesothelioma: Multi-Institutional Experience,” Journal
of Clinical Oncology, Vol. 27, No. 36, 2009, pp. 6237-6242.
 T. Chua, T. Yan, A. Saxena and D. Morris, “Should the
Treatment of Peritoneal Carcinomatosis by Cytoreductive
Surgery and Hyperthermic Intraperitoneal Chemotherapy
Still Be Regarded as a Highly Morbid Procedure?: A Sys-
tematic Review Of Morbidity And Mortality,” Annals of
Surgery, Vol. 249, No. 6, 2009, pp. 900-907.
 P. J. Medina, J. M. Sipols and J. N. George, “Drug-Asso-
Ciated Thrombotic Thrombocytopenic Purpura-Hemoly-
tic Uremic Syndrome,” Current Opinion in Hematology,
Vol. 8, No. 5, 2001, pp. 286-293.
 X. L. Zheng and J. E. Sadler, “Pathogenesis of Throm-
botic Microangiopathies,” Annual Review of Pathology,
Vol. 3, 2008, pp. 249-277.
 C. M. Taylor, S. Machin, S. J. Wigmore and T. H. Good-
ship, “Clinical Practice Guidelines for the Management of
Atypical Haemolytic Uraemic Syndrome in the United
Kingdom,” British Journal of Haematology , Vol. 148, No.
1, 2010, pp. 37-47.doi:10.1111/j.1365-2141.2009.07916.x
 A. Zakarija and C. Bennett, “Drug-Induced Thrombotic
Microangiopathy,” Seminars in Thrombosis and Hemo-
stasis, Vol. 31, No. 6, 2005, pp. 681-690.
 D. C. Doll, R. B. Weiss and B. F. Issell, “Mitomycin: Ten
Years After Approval For Marketing,” Journal of Clini-
cal Oncology, Vol. 3, No. 2, 1985, pp. 276-286.
 J. B. Lesesne, N. Rothschild, B. Erickson, S. Korec, R.
Sisk, J. Keller, et al., “Cancer-Associated Hemolytic-Ure-
mic Syndrome: Analysis Of 85 Cases From A National
Registry,” Journal of Clinical Oncology, Vol. 7, No. 6,
1989, pp. 781-789.
 N. Ntukidem, C. Arce-Lara, G. A. Otterson, E. Kraut, S.
Cataland and T. Bekaii-Saab, “Capped-Dose Mitomycin
C: A Pooled Safety Analysis From Three Prospective
Clinical Trials,” Cancer Chemotherapy and Pharmacol-
ogy, Vol. 65, No. 2, 2010, pp. 319-324.
 R. Shah, E. Beem, L. Sautina, S. I. Zharikov and M. S.
Segal, “Mitomycin- and Calcineurin-Associated HUS,
Endothelial Dysfunction and Endothelial Repair: A New
Paradigm For The Puzzle?,” Nephrology Dialysis Trans-
plantation, Vol. 22, No. 2, 2007, pp. 617-620.
Copyright © 2011 SciRes. SS